Arizona, 2014

Damaging Wind and Heavy Rain in Arizona, August 26, 2014

August 26, 2014 · NWS FGZ · 2 events in 1 county or zone

A severe thunderstorm hit the Bagdad area with damaging winds and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A severe thunderstorm hit the Bagdad area with damaging winds and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 26, 10:28 AM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 26, 10:28 AM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1028 AM MST TUE AUG 26 2014

.SYNOPSIS...
SUBTROPICAL MOISTURE HAS MOVED NORTHWARD INTO SOUTHERN SECTIONS OF
THE STATE AND IS FORECAST TO MOVE INTO NORTHERN ARIZONA AHEAD OF AN
ADVANCING LOW PRESSURE TROUGH TODAY AND TONIGHT. THE PASSING TROUGH
WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE STATE.
HEAVY RAIN AND FLOODING WILL BE THE MAIN THREAT...THOUGH SOME STRONG
THUNDERSTORMS WILL ALSO BE POSSIBLE. THURSDAY ONWARD THROUGH EARLY
NEXT WEEK...A DRY WEST TO NORTHWEST FLOW WILL BRING DRY CONDITIONS
AND SLIGHTLY WARMER HIGH TEMPERATURES.

&&

.UPDATE...
THE ONLY UPDATE MADE TO THE FORECAST THIS MORNING WAS TO ADD NORTH
CENTRAL AND NORTHEAST ARIZONA TO THE FLASH FLOOD WATCH. WE ARE
ALREADY SEEING STORM DEVELOPMENT IN EAST CENTRAL ARIZONA AND
EXPECT MORE WIDESPREAD ACTIVITY ACROSS THE NORTHEAST BY THIS
AFTERNOON AS THE LARGE SCALE LIFT FROM THE APPROACHING TROUGH ACTS
ON INCREASED MOISTURE (SATELLITE PW ESTIMATES SHOW THREE QUARTERS
OF AN INCH TO AN INCH IN THIS AREA ALREADY). ALL IN ALL...WE STILL
ANTICIPATE A VERY ACTIVE DAY OF CONVECTION ACROSS NORTHERN ARIZONA AIDED
BY SYNOPTIC SCALE LIFT FROM THE UPPER TROUGH. ENHANCED VERTICAL
WIND SHEAR ALSO ADDS A THREAT OF SOME STRONG STORMS. THIS THREAT
IS GREATEST THIS MORNING ACROSS NORTHWESTERN ARIZONA...SHIFTING
INTO NORTHEAST ARIZONA LATE THIS AFTERNOON THROUGH THIS EVENING.

&&

.DISCUSSION...
AN UPPER LOW AND TROUGH CONTINUES TO ADVANCE
EAST-SOUTHEAST ACROSS NEVADA EARLY THIS MORNING. AMPLE AMOUNTS OF
SUBTROPICAL MOISTURE HAVE MOVED NORTHWARD INTO THE SOUTHERN HALF OF
THE STATE. THE MOISTURE...INSTABILITY...MODERATE LARGE SCALE
SYNOPTIC LIFT...WEAK TO MODERATE OROGRAPHIC UP SLOPE FLOW WILL ALL
PLAY APART IN PRODUCING NUMEROUS SHOWERS AND THUNDERSTORMS TODAY
WITH THE THREAT OF HEAVY RAIN AND FLASH FLOODING FROM SOME OF THE
STRONGER STORMS. IN ADDITION TO THE HEAVY RAIN...THERE IS ENOUGH
SHEAR AND INSTABILITY THAT SOME OF THE STORMS MAY BECOME ORGANIZED
AND STRONG TO PRODUCE LARGE HAIL AND DAMAGING WINDS.

THE COLD FRONT ASSOCIATED WITH THE SYSTEM IS FORECAST TO MOVE
RAPIDLY EASTWARD ACROSS THE AREA EARLY WEDNESDAY MORNING AND INTO
NEW MEXICO BY LATE MORNING. THE COLD FRONT WILL PUSH THE DEEPER
MOISTURE INTO NEW MEXICO BRINGING AND END TO THE THREAT OF FLASH
FLOODING. THERE WILL STILL BE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS OVER NORTHERN ARIZONA WEDNESDAY AFTERNOON AND EARLY
EVENING. HIGH PRESSURE IS FORECAST TO BUILD OVER THE AREA WEDNESDAY
AFTERNOON AND BECOME ESTABLISHED OVER THE REGION LATE WEDNESDAY
NIGHT. A DRY NORTHWEST FLOW AND A MORE STABLE ATMOSPHERE WILL BRING
AND END TO THE SHOWERS AND THUNDERSTORMS OVERNIGHT WEDNESDAY INTO
EARLY THURSDAY MORNING.

THURSDAY INTO EARLY NEXT WEEK...DRY CONDITIONS AND SLIGHTLY WARMER
DAYTIME HIGHS ARE FORECAST THROUGH THIS PERIOD. A TROUGH OF LOW
PRESSURE WILL PASS BY TO THE NORTH OF ARIZONA SUNDAY INTO MONDAY
BRINGING A DRY BREEZY WESTERLY FLOW.

&&

.AVIATION...
FOR THE 18Z PACKAGE...SCATTERED TO NUMEROUS SHRA/TSRA
ACROSS NORTHERN ARIZONA TODAY AS A STRONG TROUGH ENHANCES STORM
ACTIVITY.  SCATTERED MVFR/WIDELY SCATTERED IFR CONDITIONS IN THE
HEAVIER SHOWERS. EXPECT STRONG ERRATIC GUSTY WINDS AND HAIL NEAR
STRONGER STORMS. STORM COVERAGE DECREASING AFTER 03Z-06Z...AND
MAINLY SHIFTING NE OF KFLG-KSOW LINE OVERNIGHT. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR AZZ004>018-037>040.

&&

PUBLIC.........MCS
AVIATION.......JJ

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 26, 10:31 AM MST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1031 AM MST TUE AUG 26 2014

AZZ004>018-037>040-270730-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1031 AM MST TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE COMBINED WITH DEEP SUBTROPICAL MOISTURE IS
FORECAST TO BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO NORTHERN
ARIZONA TODAY THROUGH LATE TONIGHT. HEAVY RAIN WILL BE THE
GREATEST THREAT WHICH COULD LEAD TO AREAS OF FLOODING. A FLASH
FLOOD WATCH IS IN EFFECT FOR ALL OF NORTHERN ARIZONA THROUGH LATE
THIS EVENING.

THE COMBINATION OF STRENGTHENING WINDS AND INSTABILITY WILL BRING
THE THREAT OF STRONG THUNDERSTORMS...THAT COULD POTENTIALLY
PRODUCE LARGE HAIL AND DAMAGING WINDS. STAY TUNED TO THE LOCAL
WEATHER FORECAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGH EARLY WEDNESDAY MORNING AS THE TROUGH AND COLD
FRONT PASS THROUGH ARIZONA. HEAVY RAIN WILL BE THE GREATEST
THREAT MAINLY SOUTHEAST OF FLAGSTAFF THROUGH AROUND 600 AM
MST...THEN PRIMARILY ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE REMAINDER OF THE DAY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 26, 11:29 AM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1129 AM MST TUE AUG 26 2014

AZZ006-007-261900-
COCONINO AZ-
1129 AM MST TUE AUG 26 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL NOON MST

AT 1121 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF HUALAPAI HILLTOP...MOVING
NORTHEAST AT 20 MPH. THE STORM IS EXPECTED TO PASS JUST NORTH OF
SUPAI VILLAGE.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3624 11302 3624 11297 3626 11290 3629 11287
      3629 11280 3633 11275 3633 11274 3636 11271
      3635 11267 3643 11263 3639 11258 3606 11296
      3618 11312
TIME...MOT...LOC 1828Z 232DEG 18KT 3625 11283

JJ
Special weather statement, Aug 26, 12:28 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1228 PM MST TUE AUG 26 2014

AZZ004>007-009-012-262015-
COCONINO AZ-
1228 PM MST TUE AUG 26 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 115 PM MST

AT 1219 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DESERT VIEW AT GRAND CANYON NATIONAL
PARK...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3643 11153 3612 11131 3596 11185 3619 11201
TIME...MOT...LOC 1927Z 243DEG 19KT 3609 11181

JJ

The radar

The Flagstaff radar (KFSX), 178 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Yavapai

When
August 26, 12:40 PM MST to 1:40 PM MST
Where
Yavapai County, 2.69 mi SE of Bagdad to Bagdad
Reported by
Law Enforcement
Coordinates
34.540, -113.140

Heavy rain caused flooding at the intersection Highways 96 and 97. The roads were closed due to the flooding.

Thunderstorm Wind, Yavapai

When
August 26, 12:50 PM MST
Where
Yavapai County, 0.57 mi W of Bagdad to 3 mi SE of Bagdad
Measured
63 kt (72 mph) measured gust
Property damage
$40,000
Reported by
COOP Observer
Coordinates
34.570, -113.180

The Co-Op observer at the Freeport McMoran Mine reported a peak wind gust of 72 MPH. The winds blew down power poles, blew down a 100 foot radio tower, and car winds were broken.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542106, 542107.